Q:

What is a niacin flush?

A:

Quick Answer

Niacin flush is a harmless redness and feeling of heat in the face that often occurs when a patient begins taking niacin supplements, according to WebMD. Patients can prevent the uncomfortable condition by slowly building to the recommended dosage or by using a slow-release supplement. Like the stomach upset and diarrhea that may accompany use of the supplement, the flushing usually subsides eventually.

Continue Reading
What is a niacin flush?
Credit: Tom Merton OJO Images Getty Images

Full Answer

Taking niacin with cold water instead of a hot drink can help to reduce the flushing effect, according to Drugs.com. When taking slow-release supplements, it is important that patients avoid chewing, breaking or otherwise opening the capsule. Slow-release products contain more niacin than standard supplements.

Niacin is a B vitamin that affects a patient's cholesterol count, according to the University of Massachusetts Medical School. It increases the levels of good cholesterol while reducing the levels of bad cholesterol. However, niacin also may have some other undesirable side effects, such as making diabetes worse and increasing the occurrence of gout. While the effective working range of niacin is between 1,000 and 2,000 milligrams per day, most patients benefit from starting at 500 milligrams daily and building to the recommended level. With some formulations, even if the patient builds a tolerance to the flushing effect, missing a single day's dose may restart the flushing with the next pill.

Learn more about Side Effects

Related Questions

Explore